Will my anti-depressants react badly with my birth control pills?
I'm a 19-year-old college student. I've been on and off of anti-depressants, mainly Prozac for 2 years. I am looking to get on the Pill, but I'm worried about the two reacting badly. Is there any foundation to this fear?
Any time you are taking more than one medication, you should always ask the prescribing doctor if there is any potential interaction between medications. In your case, I there are no listed interactions between oral contraceptives and and the antidepressant Prozac. Drug interactions come in a few different varieties. The first type of interaction we look out for when reviewing patient drug lists is drugs that do similar things. If you have two medications that essentially do the same thing, then their side effects may be more pronounced. The second type of interaction is where the metabolism of one drug increases or decreases the action of the other drug. Here are some examples. There are certain other medications that you should worry about interacting with your prozac. Any other antidepressant medication added to prozac can be dangerous to your health. In addition, certain antibiotics taken with your birth control and increase the hormonal metabolism reducing their effectiveness at preventing pregnancy. I suggest that you schedule an appointment with your primary care physician. He or she can review these two and any other supplement you are taking and explain any interaction between them. I think you'll find that taking these two medications together is very safe. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.